Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 288, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 4, 2005, 6:35 PM CDT for Midland County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2005, 6:35 PM CDT (23:35 UTC)
- Expired
- Aug 4, 2005, 7:33 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 24 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 042336 SVRMAF TXC329-050030- /O.NEW.KMAF.SV.W.0288.050804T2335Z-050805T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 635 PM CDT THU AUG 4 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MIDLAND COUNTY IN WEST TEXAS * UNTIL 730 PM CDT * AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR GREENWOOD...OR ABOUT 11 MILES EAST OF MIDLAND...MOVING WEST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... VALLEY VIEW... COTTON FLAT... MIDLAND... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3189 10178 3208 10178 3209 10216 3184 10216 $$
2 follow-up statements
000 WWUS54 KMAF 050002 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 701 PM CDT THU AUG 4 2005 TXC329-050030- /O.CON.KMAF.SV.W.0288.000000T0000Z-050805T0030Z/ MIDLAND- 701 PM CDT THU AUG 4 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHEASTERN MIDLAND COUNTY... AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MIDLAND...MOVING WEST AT 20 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...COTTON FLAT AND MIDLAND. WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3194 10190 3208 10190 3208 10216 3184 10216 $$
000 WWUS54 KMAF 050033 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 733 PM CDT THU AUG 4 2005 TXC329-050043- /O.EXP.KMAF.SV.W.0288.000000T0000Z-050805T0030Z/ MIDLAND- 733 PM CDT THU AUG 4 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MIDLAND COUNTY EXPIRES AT 730 PM CDT... AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AND WILL NOT BE REISSUED AT THIS TIME. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3194 10190 3208 10190 3208 10216 3184 10216 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:35 PM CDT, 4 hours earlier.
Area forecast discussion, Aug 4, 2:35 PM CDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 235 PM CDT THU AUG 4 2005 .SHORT TERM... THE TUTT LOW...NOW EXTENDING FROM THE STOCKTON PLATEAU TO NORTH CENTRAL MEXICO...WILL CONTINUE TO MOVE WEST OVER THE AREA AND LIKELY PRODUCING SCATTERED CONVECTION. EXPECT CONVECTION AROUND THIS FEATURE WILL WANE AFTER SUNSET...BEFORE A COLD FRONT MOVES SOUTH INTO THE AREA LATE TONIGHT THROUGH EARLY FRIDAY MORNING. THIS FRONT WILL PROVIDE A LOW LEVEL FOCUS FOR SHOWERS AND THUNDERSTORMS ALONG AND BEHIND IT...ESPECIALLY SINCE WE MAY SEE SOME RESIDUAL EFFECTS FROM EXITING TUTT LOW...AND ADDITIONAL SHORTWAVE TROUGHS WILL MOVE WEST INTO THE AREA THROUGH THE OVERNIGHT. THEREFORE...HAVE INCREASED POPS TO THE CHANCE CATEGORY IN MOST LOCATIONS TONIGHT WITH SLIGHT CHANCES DOWN BY THE RIO GRANDE. EXTENSIVE CLOUD COVER AND PRECIPITATION WILL KEEP LOW TEMPERATURES FROM DROPPING MUCH...SO HAVE LOWERED MIN TEMPS ONLY A LITTLE AND MAINLY OVER THE NORTHERN COUNTIES FOR FRIDAY MORNING. .LONG TERM... THE COMBINATION OF AN APPROACHING AND DECAYING COLD FRONT AND AN UPPER LEVEL SHEAR AXIS (BETWEEN THE GREAT BASIN UPPER HIGH AND DELTA LOW) SHOULD RESULT IN UNSETTLED WEATHER BEGINNING TONIGHT AND LASTING INTO THE WEEKEND...PARTICULARLY ACROSS NORTHERN SECTIONS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS NORTHERN SECTIONS AND WILL MENTION IN ZONES FRIDAY DUE TO THE COMBINATION OF THESE FEATURES. FLASH FLOOD WATCH NOT OUT OF QUESTION SATURDAY ACROSS THE NORTH IF MODEL TRENDS CONTINUE AND THE AREA RECEIVES DECENT RAINS TONIGHT. WILL CONTINUE THE HIGH CHANCE POPS NORTH TO SLIGHT SOUTH SATURDAY/SATURDAY NIGHT WITH THE DECAYING FRONT COLOCATED WITH THE SHEAR AXIS. MOIST UNSTABLE UPSLOPE LOW LEVEL FLOW SHOULD GENERATE AT LEAST WIDELY SCATTERED SHOWERS AND THUNDERSTORMS FURTHER SOUTH AND WEST TO THE HIGHER TERRAIN THROUGH THE WEEKEND. CONTINUED UNSETTLED WEATHER IN THE OFFING SUNDAY AND BEYOND AS A PERSISTENT UPPER LEVEL TROUGH REMAINS BISECTED OVER THE AREA... THE BEST CHANCE OF PRECIPITATION NEXT WEEK SHOULD BE SOUTH AND EAST OF THE MID LEVEL TROUGH AXIS AND CLOSEST TO A 700 MILLIBAR LOW/TROUGH. WENT WITH THE BEST POPS ACROSS THE EASTERN BASIN SOUTH TO THE BIG BEND IN THIS SCENARIO. TWEAKED TEMPERATURES THROUGHOUT THE FORECAST CYCLE. LEANED TOWARD THE MAV GUIDANCE ON WINDS THROUGH SATURDAY. MAV DEWPOINTS LOOKED REASONABLE THROUGH MOST OF FORECAST IN MOIST REGIME. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 84 66 88 / 50 40 40 40 CARLSBAD NM 66 84 66 89 / 50 50 40 10 DRYDEN TX 72 90 69 90 / 40 30 30 20 FORT STOCKTON TX 71 86 68 89 / 40 30 40 20 GUADALUPE PASS TX 61 78 64 82 / 40 30 40 20 HOBBS NM 65 83 66 89 / 50 60 50 10 MARFA TX 60 80 56 83 / 50 30 30 20 MIDLAND INTL AIRPORT TX 66 83 67 88 / 50 40 40 30 ODESSA TX 66 85 68 88 / 50 40 40 30 WINK TX 69 91 69 93 / 40 30 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/49
Hazardous weather outlook, Aug 4, 1:25 PM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 125 PM CDT THU AUG 4 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051805- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 125 PM CDT THU AUG 4 2005 (1225 PM MDT THU AUG 4 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TRANS PECOS REGION INTO THE EVENING. THE DAVIS MOUNTAINS SOUTH THROUGH THE BIG BEND REGION ARE THE FAVORED AREAS FOR HEAVY RAIN. FLOODING OF LOW LYING AREAS...CREEKS...ARROYOS...AND RIO GRANDE TRIBUTARIES WILL BE POSSIBLE. OTHERWISE WIND GUSTS TO NEAR 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. ELSEWHERE...LATER TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP IN VICINITY OF A COLD FRONT THAT WILL MOVE INTO THE NORTHERN PARTS OF THE OUTLOOK AREA. LOCAL HEAVY RAIN IS THE PRIMARY CONCERN NORTH OF A LINE FROM CARLSBAD TO COLORADO CITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE FOR RAIN WILL CONTINUE FRIDAY AND INTO SATURDAY. THE FOCUS AND BEST CHANCE FOR THE HEAVIEST RAINS WILL GENERALLY REMAIN NORTH OF THE PECOS RIVER. HEAVY RAINFALL...INCLUDING THE POTENTIAL FOR FLASH FLOODING...WILL BE POSSIBLE OVER THIS AREA. .SPOTTER INFORMATION STATEMENT... ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...LOCAL INTEREST SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECAST THROUGH SATURDAY AS THE POSSIBILITY OF LOCAL ACTIVATION EXISTS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 4, 6:05 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 605 PM CDT THU AUG 4 2005 TXZ058-067-075-050000- WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 605 PM CDT THU AUG 4 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES... NORTHWESTERN PECOS AND WESTERN WARD COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES WEST OF WICKETT TO 13 MILES SOUTHWEST OF COYANOSA AT 605 PM CDT...MOVING WEST AT 15 MPH. THIS STORM WILL AFFECT PYOTE... BARSTOW AND MOTORISTS ON INTERSTATE 20. WINDS GUSTING TO NEAR 50 MPH... VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE. IN ADDITION... BLOWING DUST MAY REDUCE VISIBILITIES TO A MILE OR LESS AT TIMES. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 4, 6:07 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 607 PM CDT THU AUG 4 2005 TXZ063-050000- GLASSCOCK- 607 PM CDT THU AUG 4 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR GLASSCOCK COUNTY. AT 605 PM CDT...DOPPLER RADAR SHOWS STRONG THUNDERSTORMS EXTENDING ACROSS MUCH OF GLASSCLOCK COUNTY. THE STRONGEST THUNDERSTORM IS LOCATED ABOUT 5 MILES NORTHWEST OF GARDEN CITY. MOVEMENT IS TO THE WEST AT AROUND 10 MPH. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY STRONG WIND GUSTS TO NEAR 55 MPH...IN ADDITION TO VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. PEOPLE IN NORTHWESTERN GLASSCOCK COUNTY...INCLUDING THE CITY OF GARDEN CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:39 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 48 min |
| Aug 4, 5:49 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.